Lightning, Wright
- When
- March 25, 3:00 PM CST
- Where
- Wright County, Belmond
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Thunderstorms developed in an unstable airmass that was over Iowa during the afternoon of the 25th. Dew points soared into the upper 50s to low 60s as an upper level short wave approached the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms developed in an unstable airmass that was over Iowa during the afternoon of the 25th. Dew points soared into the upper 50s to low 60s as an upper level short wave approached the area. Thunderstorms erupted, bringing heavy rain, small hail, and lightning. Lightning struck a house in Belmond, setting it on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 25, 2:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CST THU MAR 25 2004 .DISCUSSION... PLENTY OF ISSUES IN THIS FORECAST AS ACTIVE PATTERN CONTINUES INTO THE WEEKEND AND THEN MAJOR UNCERTAINTY IN THE MODELS EARLY NEXT WEEK. CURRENTLY...DEEP SOUTHERLY FLOW ACRS IA WITH AMPLE CLOUDINESS AND PWATS IN EXCESS OF 250%. HAVE SEEN AN AREA OF CONVECTION DEVELOP IN NORTH CENTRAL IA IN ADVANCE OF A SHORTWAVE AND COLD FRONT PUSHING TOWARD THE STATE. MODELS INDICATE THIS AREA SHOULD EXPAND THIS EVENING AND MOVE ACRS THE CWA AS FORCING WITH THE SHORTWAVE PUSHES THROUGH THE STATE. WITH THE CONVECTION DEVELOPING NEAR THE ELEVATED INSTABILITY AXIS ACRS WESTERN IA...MAY SEE A FEW STORMS PRODUCE LARGE HAIL. HOWEVER...MAIN THREAT MAY BE HEAVY RAIN AS VERY MOIST AND RELATIVELY MILD ATMOSPHERE ENHANCES PRECIPITATION THREAT OVERNIGHT. WL INCLUDE MENTION OF HEAVY RAIN IN THE ZONES BUT NO HEADLINES AT THIS TIME. BOUNDARY TO PUSH THROUGH STATE TONIGHT AND STALL OUT NEAR MO/IA BORDER ON FRIDAY. SHOULD SEE A BREAK IN THE ACTION ON FRIDAY INTO FRIDAY NIGHT AS A SLIGHTLY MODIFIED AIRMASS STABALIZES CONDITIONS AND LOWERS PCPN THREAT. THE CWA RETURNS TO DEEPER MOIST FLOW ON SATURDAY AS SHORTWAVE EJECTS TOWARD STATE OUT OF WESTERN TROF. APPEARS SHOWERS AND THUNDERSTORMS SHOULD OVERSPREAD THE STATE DURING THE DAY AS FORCING INCREASES WITH APPROACHING WAVE. THEN PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE INTO SATURDAY NIGHT AS INSTABILITY AXIS AND DEEP MOISTURE CONTINUES TO ADVECT ACRS THE CWA AHEAD OF APPROACHING BOUNDARY. THIS BOUNDARY SHOULD PUSH THROUGH DURING SUNDAY WITH PCPN GRADUALLY ENDING FROM WEST TO EAST DURING THE DAY. DIFFERENCES REALLY BEGIN TO APPEAR IN MODELS AT THIS POINT WITH ECMWF REMAINING PROGRESSIVE AND GFS/CANADIAN SLOWING TO A CLOSED LOW. WITH PLENTY OF AMBIGUITY IN THE MODELS...HAVE GONE WITH A COMPROMISE FROM SUNDAY NIGHT THROUGH THURSDAY WITH COOLER TEMPS BUT NOT AS COOL AS MEX WOULD SUGGEST. OTHERWISE...HAVE LEFT THE FORECAST DRY AFTER SUNDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CST THU MAR 25 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 230 PM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO... WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL. THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY. JAW
The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387613.